Ohio, 2008

Hail and Damaging Wind in Ohio, July 26, 2008

July 26, 2008 · NWS PBZ · 4 events in 3 counties and zones

A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 2:14 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A WEAK COLD FRONT PASSING THROUGH THE UPPER OHIO VALLEY WILL CAUSE
SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY
TONIGHT. ENSUING MIDWEST HIGH PRESSURE WILL BRING DRY CONDITIONS
SUNDAY. A WARM FRONT DEVELOPING ACROSS THE OHIO VALLEY MONDAY WILL
SPELL MORE HUMID CONDITIONS STARTING MONDAY AND PERHAPS ISOLATED
SHOWERS AND THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WITH RADAR DATA SHOWING SCATTERED THUNDERSTORMS DEVELOPING OVER THE
UPPER OHIO VALLEY PARTICULARLY WITHIN THE ERIE LAKE SHORE
CORRIDOR...WILL KEEP MENTION OF SCATTERED THUNDERSTORMS THROUGH
ABOUT MIDNIGHT BUT INTO SUNDAY MORNING ALONG THE APPALACHIAN
MOUNTAINS AS SUGGESTED BY RECENT SREF MODEL RUNS.

ALTHOUGH RECENT BROKEN CLOUD COVER HAS SLOWED INCREASE IN SOLAR
HEATING AND DEEP LAYER INSTABILITY...CONCUR WITH SREF VALUES THAT
CAPE CAN STILL GO OVER 1000 J/KG. FORTUNATELY DEEP LAYER SHEAR
SHOULD BE LIMITED TO 25 KTS...SO CONCUR WITH SPC THAT SEVERE
POTENTIAL REMAINS LOW WITH THE MORE FAVORABLE DEVELOPMENT CONDITIONS
FROM THE I-80 CORRIDOR NORTH.

BY LATE TONIGHT...HAVE FORECASTED PATCHY FOG SUGGESTED BY GFS AND
NAM MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE
DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN
THIS EVENING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE FROM THE MIDWEST WILL BRING SOME SURFACE LAYER DRYING
AND HENCE MORE STABLE CONDITIONS TO MUCH OF THE UPPER OHIO VALLEY
SUNDAY INTO SUNDAY NIGHT. HOWEVER RECENT SREF MODEL RUNS INDICATE
THERE CAN BE ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY BEFORE THERE
IS SUFFICIENT SURFACE DRYING TO STABILIZE CONDITIONS EVEN THERE.

FORECASTED TEMPERATURES CLOSE TO BLEND OF CLOSELY AGREEING SREF
VALUES AND GFS AND NAM MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
GFS ENSEMBLE MEAN CONTINUES TO SHOW HIGH PRESSURE COVERING OUR
AREA MONDAY AND ON INTO TUESDAY. TUESDAY NIGHT HIGH PRESSURE MOVES
OFF TO OUR EAST. DURING THE DAY ON WEDNESDAY LOW LEVEL MOISTURE
INCREASES WITH THE APPROACH OF LOW PRESSURE SYSTEM. CHANCE OF PCPN
WEDNESDAY AND WEDNESDAY NIGHT WITH LOW PRESSURE MOVING THROUGH.
HIGH PRESSURE BUILDS BACK INTO OUR AREA FROM THE WEST ON THURSDAY
AND HOLDS THROUGH SATURDAY. TEMPERATURES WILL AVERAGE NEAR
SEASONAL NORMS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
EXPECT PREVALENT VFR THIS ENTIRE PERIOD ALBEIT ISOLATED MVFR
POSSIBLE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONCUR
WITH SPC THAT SEVERE THUNDERSTORM POTENTIAL ACROSS THE UPPER OHIO
VALLEY WILL BE LIMITED DUE TO WEAK SHEAR AND INSTABILITY
VALUES...ALTHOUGH THUNDERSTORMS WITHIN THE I-80 CORRIDOR HAVE MORE
POTENTIAL THAN STORMS FARTHER SOUTH. WINDS WILL BE FROM THE
SOUTHWEST 10 KTS THIS EVENING AND THEN DECREASE TO 2-5 KTS LATE
TONIGHT.

HAVE INCLUDED MVFR TO IFR VISIBILITIES IN FOG SUNDAY MORNING AROUND
DAYBREAK AS SUGGESTED BY NAM AND GFS LAMP MOS...AS LOW TEMPERATURES
WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN
THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING SUCH AS KFKL AND
KDUJ.

JUDGING FROM RECENT NAM MODEL PROFILES EXPECT MAINLY SCATTERED
CUMULUS SUNDAY.

BASED ON RECENT SREF MODEL RUNS AND NAM PROFILES...EXPECT BUILD UP
IN SURFACE LAYER MOISTURE STARTING MONDAY SHOULD SPELL EARLY MORNING
FOG AND HAZE WITH A COUPLE HOURS MVFR AND ISOLATED IFR. ISOLATED
SHOWERS AND THUNDERSTORMS WITH MVFR CAN ALSO DEVELOP...MAINLY
TUESDAY INTO WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 26, 4:02 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT SAT JUL 26 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-270915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
502 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 26, 4:18 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 N OIL CITY            41.53N 79.70W
07/26/2008  E0.75 INCH       VENANGO            PA   EMERGENCY MNGR

&&

JD
Local storm report, Jul 26, 4:25 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             8 NE OIL CITY           41.51N 79.60W
07/26/2008  M1.75 INCH       VENANGO            PA   EMERGENCY MNGR

&&

JD
Local storm report, Jul 26, 4:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             UTICA                   41.44N 79.96W
07/26/2008  E1.25 INCH       VENANGO            PA   PUBLIC

&&

JD
Local storm report, Jul 26, 4:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 S UTICA               41.41N 79.96W
07/26/2008  E0.88 INCH       VENANGO            PA   EMERGENCY MNGR

&&

JD
Local storm report, Jul 26, 5:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             CRANBERRY               41.35N 79.72W
07/26/2008  M1.00 INCH       VENANGO            PA   EMERGENCY MNGR

&&

JD
Local storm report, Jul 26, 5:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT SAT JUL 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             SALEM                   40.90N 80.85W
07/26/2008  M1.75 INCH       COLUMBIANA         OH   TRAINED SPOTTER

&&

JD

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbiana

When
July 26, 5:20 PM EST
Where
Columbiana County, Salem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -80.850

A trained spotter reported golf ball size hail in Salem.

Hail, Carroll

When
July 26, 5:41 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.490, -81.240

The public reported nickel size hail in Sherrodsville.

Hail, Carroll

When
July 26, 5:55 PM EST
Where
Carroll County, 0.69 mi N of Dellroy
Measured
0.75 in hail
Reported by
Public
Coordinates
40.560, -81.200

The public reported penny size hail in Dellroy.

Thunderstorm Wind, Guernsey

When
July 26, 8:05 PM EST
Where
Guernsey County, 0.53 mi E of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.030, -81.590

Emergency management reported trees down near Cambridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126182, 126188, 126189, 126194.